Alabama, 2012Drought in Alabama, September 1 to 30, 2012
September 1 to 30, 2012 · NWS BMX · 15 events in 15 counties and zones
An abnormally dry September did little to improve drought conditions across the southeast portion of Central Alabama. In drought stricken counties, only up to 2 inches of rainfall fell for the entire month of September.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abnormally dry September did little to improve drought conditions across the southeast portion of Central Alabama. In drought stricken counties, only up to 2 inches of rainfall fell for the entire month of September. Elsewhere across the state, counties generally recieved less than 4 inches of rainfall for the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 10:55 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 31, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CDT FRI AUG 31 2012
.UPDATE...
FOR 06Z AVIATION DISCUSSION.
&&
.DISCUSSION...CONVECTION ACROSS CENTRAL ALABAMA ASSOCIATED WITH
THE REMNANTS OF ISAAC HAS QUICKLY WEAKENED AND DECREASED IN AREAL
COVERAGE SINCE SUNSET. ISOLATED SHOWERS WILL CONTINUE THROUGH THE
REMAINDER OF THE EVENING...BUT EXPECT RAIN TO BE GONE BY MIDNIGHT.
LOW TEMPERATURES RAISED SLIGHTLY BASED ON TROPICAL AIR MASS AND
WARM MINIMUM TEMPERATURES THIS MORNING.
58/ROSE
&&
.AVIATION...
06Z TAF DISCUSSION
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH PERHAPS SOME
SCATTERED LOW CLOUDS POSSIBLE DURING THE OVERNIGHT...BUT NO LOW CIGS
ARE ANTICIPATED AT THIS TIME. SCATTERED SHOWERS AND STORMS ARE
EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS ON
SATURDAY...ESPECIALLY ACROSS THE NORTHERN AND WESTERN PORTIONS OF
THE STATE. THEREFORE...HAVE ADDED IN VCTS FOR THE NORTHERN TAF SITES
FOR THE BETTER CHANCE OF STORMS DEVELOPING NEAR THOSE TERMINALS. THE
SOUTHERN TAF SITES OF KMGM AND KTOI SHOULD OBSERVE MORE ISOLATED
DEVELOPMENT...AND HAVE NOT INCLUDED VCTS IN THE TAF AT THIS TIME.
WINDS WILL REMAIN LIGHT THROUGH THE OVERNIGHT AND SHIFTING TO THE
SOUTHWEST ON SATURDAY AFTERNOON.
56/GDG
&&
.PREV DISCUSSION... /ISSUED 634 PM CDT FRI AUG 31 2012/
EXPECTING THE SHOWERS TO DIMINISH RELATIVELY EARLY IN THE EVENING
BUT THIS WEEKEND WILL CONTINUE TO HAVE AFTERNOON SHOWERS AND
THUNDERSTORMS POSSIBLE. THIS DUE TO THE REMNANT UPPER LEVEL ENERGY
ASSOCIATED WITH ISAAC. THIS FEATURE WILL SHIFT SLOWLY OVER THE
OHIO AND UPPER TENNESSEE VALLEYS THROUGH EARLY NEXT WEEK LEAVING
THE DEEP SOUTH IN AN UPPER LEVEL LULL THAT WILL SPAWN SCATTERED
CONVECTION AS AFTERNOON TEMPERATURES REACH THE LOWER 90S. EXPECT
THIS WILL BE MAINLY DIURNALLY AIDED AND THEN LINGER INTO THE EARLY
EVENING BEFORE DISSIPATING OVERNIGHT.
THE FIRST HALF OF NEXT WEEK STILL APPEARS TO HAVE SOME RESIDUAL
AFFECTS FROM THE UPPER LEVEL ENERGY WITH ISAAC AND AN ANOTHER
UPPER LOW THAT PUSHES IN FROM THE SOUTHEAST AND SOMEWHAT MERGE
OVER GEORGIA AND NORTHERN FLORIDA. THE SECOND HALF OF THE WEEK
STILL SHOWS A COLD FRONT THAT REACHES THE TENNESSEE VALLEY AND
STALLS OVER CENTRAL ALABAMA. NO SIGNIFICANT RAINFALL THREAT WITH
ANY OF THESE FEATURES BUT DAYTIME INSTABILITY SHOULD BE ENOUGH TO
SPARK SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES NEXT WEEK
LOOK REASONABLE FOR THIS TIME OF THE YEAR WITH HIGHS IN THE UPPER
80S TO LOWER 90S.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 73 90 71 89 71 / 20 30 40 40 40
ANNISTON 73 91 72 90 71 / 20 30 30 40 40
BIRMINGHAM 74 89 73 90 74 / 20 40 40 40 30
TUSCALOOSA 74 91 73 92 72 / 20 40 40 30 30
CALERA 74 89 72 90 72 / 20 30 30 40 30
AUBURN 73 91 72 90 71 / 20 20 20 40 30
MONTGOMERY 74 94 73 93 72 / 20 30 20 40 30
TROY 73 93 71 92 71 / 20 20 20 30 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
58/56
Hazardous weather outlook, Aug 31, 7:14 PM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
814 PM CDT FRI AUG 31 2012
ALZ011>015-017>050-020115-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
814 PM CDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Drought, Talladega
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Talladega forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Talladega County experienced Severe (D2) drought conditions for the entire month of September.
Drought, Montgomery
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Montgomery County experienced Severe (D2) drought conditions for the entire month of September.
Drought, Bullock
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Bullock County experienced Severe (D2) drought conditions for the entire month of September.
Drought, Calhoun
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Calhoun County experienced Severe (D2) drought conditions for the entire month of September.
Drought, Chambers
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Chambers County experienced Extreme (D3) drought conditions for the entire month of September.
Drought, Barbour
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Barbour forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Barbour County experienced Extreme (D3) drought conditions for the entire month of September.
Drought, Cleburne
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Cleburne County experienced Extreme (D3) drought conditions for the entire month of September.
Drought, Clay
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Clay County experienced Extreme (D3) drought conditions for the entire month of September.
Drought, Coosa
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Coosa County experienced Extreme (D3) drought conditions for the entire month of September.
Drought, Tallapoosa
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Tallapoosa County experienced Extreme (D3) drought conditions for the entire month of September.
Drought, Randolph
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Randolph County experienced Extreme (D3) drought conditions for the entire month of September.
Drought, Elmore
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Elmore County experienced Extreme (D3) drought conditions for the entire month of September.
Drought, Macon
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Macon County experienced Extreme (D3) drought conditions for the entire month of September.
Drought, Lee
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Lee County experienced Extreme (D3) drought conditions for the entire month of September.
Drought, Russell
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Russell County experienced Extreme (D3) drought conditions for the entire month of September.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Illinois, September 1 to 30, 2012$982 million · 35 events
- Tornadoes and Damaging Winds in Arkansas, September 1, 2012$5.0 million · EF2 · 4 events
- Flash Flooding and Flood in Arkansas, September 1 to 18, 2012$1.8 million · 61 kt wind · 66 events
- Wildfire in Nebraska, September 1 to 4, 20123 injured · $6.0 million · 1 event
- Drought in Texas, September 1 to 30, 2012$5.0 million · 24 events
- Flash Flooding and Hail in Utah, September 1 to 2, 2012$1.1 million · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in North Carolina, September 1, 2012$501,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Pennsylvania, September 1, 2012$125,000 · 5 events
- Drought in Iowa, September 1 to 30, 201251 events
- Tornado in Missouri, September 1, 2012$100,000 · EF0 · 1 event
- Drought in Oklahoma, September 1 to 30, 201248 events
- Drought in Arkansas, September 1 to 30, 201245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414353, 414354, 414355, 414356, 414357, 414358, 414359, 414360, 414361, 414362, 414363, 414364, 414365, 414366, 414367.